Monday, October 27, 2008

pill poppin' fool

Okay, saw the allergist.

Having hives for more than 6 weeks puts them in the chronic category (as opposed to acute, usually as a reaction to stress, food, etc), and considering their behaviour, they might be indicative of an autoimmune condition. Gulp. But thankfully, the tests that the GP had ordered two weeks ago covered the things the allergist wanted to check, and they had all come back fine. That means some scary things like lupus or certain thyroid problems can be eliminated already. Phew!

It seems that identifying the cause of a chronic hives is usually unsuccessful, and that the things can go into spontaneous remission fast, or it may take years... oh joy!

But anyway: since the hives are the result of the body producing too many histamines in reaction to this as yet unidentified cause, the first step to relief is to stop them histamines. Using antihistamines. To block the H1 and H2 receptors. Or something like that. I got overloaded in doctorspeak.

Bottom line? I'm gonna be a pill poppin' fool:

To get the hives under control:
    morning:
    10mg zyrtec
    150 mg zantac

    25 mg hydroxyzine later in the day if symptoms demand it

    night:
    10 mg zyrtec
    150 mg zantac
    10 mg singulair


In addition to that, I take
a multivitamin
500 mg Vitamin C
birth control

Yum. That's about 9 pills a day.

Glad I can manage pills though! Back when I was young, heck even as a teenager, I just. couldn't. swallow. any. pills. My parents had to hide it in a piece of bread and have me swallow that instead... didn't work too well, because I'd crunch/chew it and bleaahhh...!! :p

No longer to be taken:
Benadryl: no need for this at the moment, since I'll be playing with the zyrtec/zantac/singulair cocktail at this time... have a full bottle at hand though, if needed :)
81 mg aspirin: have been taking this daily low dose as a preventive measure, for long-term heart protection. However, it seems aspirin has been known to cause and/or exacerbate existing hivey conditions, so just to make sure all bases are covered, no more aspirin until the situation is back under control.


... and it's only once everything is a-ok (or at least in remission such that I don't have all these antihistamines in my system) that I can consider going for the skin pricking testing thingy. But if you were paying attention, you'll realise that it's probably going to be a waste of time and money, since symptoms are pointing away from a specific food/pollen/whatever allergy and towards an internal off-kilter situation.

Yeah.

This is going to be fun.

Remind me to get back into daily meditation. I'm gonna need it.

9 comments:

  1. This comment has been removed by the author.

    ReplyDelete
  2. Oh my... you sure do have a lot of medicines to take. You remind me of my dad--he's a hypertensive and a diabetic so you can just imagine how many caplets, capsules, tablets, etc. he takes each day just to keep his blood pressure and sugar down. You'll get used to it after awhile.

    ReplyDelete
  3. YIKES! and for how long will you be a "Mary- Poppin-Pill"?

    I wish I knew more about this ailment in order to find a Naturopathy cure which would go easier on your body.

    God Bless you dear!

    ReplyDelete
  4. wow, that's plenty of pills to take daily.

    Take care.

    ReplyDelete
  5. This is so much more complicated than I ever thought it would be! (And maybe you too?) I hope the pills work!

    ReplyDelete
  6. Dayum Lynne, you're gonna rattle every time you shake lol. That's a lotta pills a day!

    In all seriousness though, I feel for you. I hate taking pills, and I too, was never any good at swallowing them, though times do change. Now, I can swallow them, but it doesn't mean I like it.

    I hope they figure out what's causing the hives eventually!

    ReplyDelete
  7. That's a lot of pills. That's really scary - when you don't know the cause of the allergy.

    ReplyDelete
  8. Whatever you do, if they suggest you go off the birth control, be careful. That is how I ended up pregnant with my 4th baby....because I needed to be off the pill to rule out some things.

    My one daughter was extremely cranky when she was on zyrtec. My son was a little cranky on singulair. I think it was because it made them tired, and I'm sure in an adult it is different. I hope you figure it all out soon!

    ReplyDelete
  9. Oh! And for my son we used to hide his pills in ice cream. That way it just sort of slips down without any crunching.

    ReplyDelete

Dear legitimate commenters: all comments are welcome! My sincere apologies for making you go through the word verification hurdle, tho.

Dear spammers: please don't bother... I'm just gonna delete any spam that squeaks through word verification anyway, so why not save us both the trouble, eh?

Thanks!
*lynne*

Blog Widget by LinkWithin